Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 159, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 15, 2011, 3:53 PM MST for Cochise County, Graham County, Greenlee County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2011, 3:53 PM MST (22:53 UTC)
- Expired
- Sep 15, 2011, 4:30 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 126 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 927 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
130 WUUS55 KTWC 152253 SVRTWC AZC003-009-011-152330- /O.NEW.KTWC.SV.W.0159.110915T2253Z-110915T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 353 PM MST THU SEP 15 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA... EXTREME SOUTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 430 PM MST * AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOWIE...OR 22 MILES NORTHEAST OF WILLCOX...AND MOVING NORTH AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3263 10966 3252 10914 3227 10934 3237 10962 TIME...MOT...LOC 2253Z 195DEG 20KT 3243 10949 $$
2 follow-up statements
011 WWUS55 KTWC 152320 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 420 PM MST THU SEP 15 2011 AZC003-009-011-152330- /O.CON.KTWC.SV.W.0159.000000T0000Z-110915T2330Z/ COCHISE AZ-GRAHAM AZ-GREENLEE AZ- 420 PM MST THU SEP 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR EXTREME SOUTH CENTRAL GREENLEE...SOUTHEASTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES... AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM NEAR BOWIE HAD SPLIT INTO TWO STORMS AS THEY MOVED NORTH AT 25 MPH. ON STORM IS LOCATED ALONG TANQUE ROAD TO THE EAST OF HIGHWAY 191 IN SOUTHERN GRAHAM COUNTY...AND THE OTHER NEAR THE GRAHAM AND GREENLEE COUNTY LINE. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3263 10966 3252 10914 3227 10934 3237 10962 TIME...MOT...LOC 2317Z 195DEG 20KT 3253 10946 $$
208 WWUS55 KTWC 152327 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 427 PM MST THU SEP 15 2011 AZC003-009-011-152336- /O.EXP.KTWC.SV.W.0159.000000T0000Z-110915T2330Z/ COCHISE AZ-GRAHAM AZ-GREENLEE AZ- 427 PM MST THU SEP 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL GREENLEE...SOUTHEASTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES WILL EXPIRE AT 430 PM MST... THE TWO THUNDERSTORMS ACROSS SOUTH CENTRAL GREENLEE...SOUTHEASTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES HAVE FALLEN BELOW SEVERE LEVELS AND HAVE BEEN ALLOWED TO EXPIRE AT 430 PM MST. LAT...LON 3263 10966 3252 10914 3227 10934 3237 10962 TIME...MOT...LOC 2326Z 195DEG 20KT 3258 10944 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:20 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 15, 2:20 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 220 PM MST THU SEP 15 2011 .SYNOPSIS...ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS FROM TUCSON EASTWARD THIS EVENING THEN ISOLATED THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY EVENING. DRY CONDITIONS WILL OCCUR STARTING SATURDAY AND CONTINUING INTO EARLY NEXT WEEK. && .DISCUSSION...SCATTERED TO NUMEROUS THUNDERSTORMS ONGOING FROM TUCSON EWD WITH MOSTLY CLEAR SKIES ACROSS WRN PIMA COUNTY. CONDITIONS WILL STILL BE FAVORABLE DURING THE NEXT SEVERAL HOURS FOR HEAVY RAINFALL...STRONG GUSTY WINDS AND SMALL HAIL. THUS HAVE INCLUDED THIS NOTION IN THE GRIDDED DATA WEATHER FIELD AND THE ASSOCIATED TEXT PRODUCTS FROM TUCSON EWD/SWD INTO EARLY THIS EVENING. OTHERWISE...SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD THIS EVENING AND DRY CONDITIONS ACROSS WRN PIMA COUNTY. WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/TSTMS LATE TONIGHT FROM TUCSON EWD/SWD WITH DRY CONDITIONS ACROSS WRN SECTIONS. 15/12Z NAM/GFS/ECMWF IN GENERAL AGREEMENT THAT MOISTURE WILL REMAIN ADEQUATE TO MERIT ISOLATED SHOWERS/TSTMS FROM TUCSON EWD FRIDAY AFTERNOON/EVENING. WILL MAINTAIN PRECIP-FREE CONDITIONS ACROSS WRN PIMA COUNTY. AT THIS TIME APPEARS THAT DRY CONDTIONS WILL THEN OCCUR AREA-WIDE LATE FRI NIGHT. DRY CONDITIONS TO THEN PREVAIL SAT-TUE UNDER HIGH PRESSURE ALOFT. WED-THUR...HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS THE WHITE MOUNTAINS WED AS MOISTURE IS PROGGED TO INCREASE NEAR THE SE AZ/SW NM BORDER. FOR NOW WILL MAINTAIN DRY CONDITIONS ELSEWHERE. BY THUR...LOWER AND MID-LEVEL SELY FLOW EXPECTED TO ADVECT DEEPER MOISTURE WWD ACROSS MUCH OF THE AREA. THUS...HAVE DEPICTED A SLIGHT CHANCE OF SHOWERS/TSTMS FROM TUCSON EWD/SWD THUR AFTERNOON...AND CONTINUED DRY CONDITIONS ACROSS WRN PIMA COUNTY. HIGH TEMPS FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. DEGREE OR TWO OF DAILY WARMING SAT-TUE AS DRIER REGIME PREVAILS. && .AVIATION...SCT TSRA/SHRA KTUS VICINITY EWD/SWD THRU THIS EVENING THEN BULK OF PRECIP ENDING BY 12Z FRIDAY. ISOLD TSRA/SHRA KTUS VICINITY EWD 18Z-23Z FRIDAY WITH DRY CONDITIONS WEST OF KTUS. OTHERWISE...FEW-BKN CLOUDS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU FRIDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS THIS EVENING THEN ISOLATED THUNDERSTORMS MAINLY FROM TUCSON EASTWARD FRIDAY AFTERNOON AND FRIDAY EVENING. DRY CONDITIONS ARE FORECAST SATURDAY THROUGH TUESDAY. INCREASING MOISTURE WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WHITE MOUNTAINS WEDNESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 8:29 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 829 AM MST THU SEP 15 2011 AZZ510>513-160600- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- 829 AM MST THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH WEDNESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ502>509-514-515-160600- TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 829 AM MST THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-160600- WESTERN PIMA COUNTY- 829 AM MST THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT DRY CONDITIONS WILL PREVAIL TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY CONDITIONS WILL PREVAIL FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Sep 15, 2:21 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL DAVIS-MONTHAN AIR FORCE 32.18N 110.87W
09/15/2011 E0.75 INCH PIMA AZ OTHER FEDERAL
&&
EVENT NUMBER TWC1100120
RSMLocal storm report, Sep 15, 2:56 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 2 NE TUCSON INTERNATION 32.15N 110.92W
09/15/2011 PIMA AZ FIRE DEPT/RESCUE
SWIFT WATER RESCUE NEAR BENSON HIGHWAY AND PALO VERDE.
WATER 2 TO 3 FEET DEEP.
&&
EVENT NUMBER TWC1100122
KDSpecial weather statement, Sep 15, 3:35 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST THU SEP 15 2011
AZZ509-510-152315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
335 PM MST THU SEP 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENLEE COUNTY UNTIL 415
PM MST...
AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF CLIFTON...OR 23 MILES EAST OF
SAFFORD. THIS STORM WAS MOVING EAST AT 15 TO 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
GREENLEE COUNTY.
LAT...LON 3274 10914 3288 10928 3306 10905 3305 10904
3298 10904 3280 10904
TIME...MOT...LOC 2235Z 180DEG 0KT 3278 10931
MEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 44 min |
| Sep 14, 6:23 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 14, 7:14 PM MST | Special Weather Statement | TWC | 31 min | |
| Sep 15, 3:22 AM MST | Severe Thunderstorm Warning | TWC | Graham | 27 min |
| Sep 15, 12:31 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 29 min |
| Sep 15, 1:08 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Sep 15, 1:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Sep 15, 1:33 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Sep 15, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Sep 15, 3:25 PM MST | Flash Flood Warning | TWC | Pima | 110 min |
| Sep 15, 3:35 PM MST | Special Weather Statement | TWC | Greenlee | 40 min |
| Sep 15, 4:14 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.